If you’ve developed an opioid habit, you may be wondering if there’s a potential for overdose. It is important to know that there is always a risk of overdose for any kind of substance abuse, whether you’re taking drugs or alcohol. Understand the signs of opioid overdose and know how to get help.
Opiates are drugs that are surprisingly common as a prescription medication for chronic pain. They come in various forms, such as morphine, hydrocodone, oxycodone, heroin, or fentanyl. Due to its highly addictive nature, some people develop an opioid habit, and they eventually move to synthetically produced or illicit drugs sold elsewhere aside from pharmacies. Thus, individuals can’t help but wonder, “Can you overdose on opioids?”
The simple answer is yes. In fact, opioid overdose is more common than most people think. Opioids are responsible for 69% of accidental overdose deaths in the United States, most of which involve synthetic variations. In this post, we will understand the signs of opioid overdose and what happens if you overdose.
Recognizing Opioid Overdose
All drugs go through a metabolism process in the body. Whether it’s medications, alcohol, or synthetic substances, having the right dosage is essential to prevent overloading the organs responsible for chemical processing.
Of course, this isn’t the case when someone suffers from substance abuse. When someone takes drugs more than they originally intended to, or more than what is initially prescribed, they are at risk for a drug overdose.
What is an overdose?
Overdose is a condition where the individual experiences a myriad of symptoms that indicate that they had too much of the substance taken. Overdose usually happens when someone with addiction has a very high drug tolerance that it reaches the point of drug toxicity, or when someone relapses from drug abstinence. During a relapse, the person has a lower drug tolerance, making them more sensitive to even small amounts of the drug. The symptoms of an overdose vary a little per drug, but in the case of opioids, these are some hallmarks to watch out for: These are commonly what happens in a heroin overdose, fentanyl overdose, or any other types of opioids. If you notice these signs of overdose, it is considered a medical emergency and you need to seek help right away. You may contact the Poison Control Center or 911. Yes. It is possible to die from a severe overdose, especially for highly potent opioids such as fentanyl and heroin. The signs mentioned above indicate a medical emergency. When these symptoms progress and eventually worsen, it can lead to the loss of vital organ function and death.
Know the signs of an overdose
Can you die from an overdose?
The symptoms of an overdose vary a little per drug, but in the case of opioids, these are some hallmarks to watch out for:
These are commonly what happens in a heroin overdose, fentanyl overdose, or any other types of opioids. If you notice these signs of overdose, it is considered a medical emergency and you need to seek help right away. You may contact the Poison Control Center or 911.
Yes. It is possible to die from a severe overdose, especially for highly potent opioids such as fentanyl and heroin. The signs mentioned above indicate a medical emergency. When these symptoms progress and eventually worsen, it can lead to the loss of vital organ function and death.
What To Do If You Suspect An Overdose
Aside from calling medical services as soon as possible, there are some things you can do during the wait.
Do not leave the person alone.
There are many risks when you leave a person who has a suspected overdose alone. It is possible that they may have a respiratory arrest, choke on their vomit, or need CPR. It is best to always keep an eye on the individual or ask someone to be with them in case you need to leave and call medical help.
Lie the person on their side.
Lying the person on their side can help free up the airways in case they vomit and cannot push out the liquid. Unless there is an injury or other risk for putting the person on their side, it can be best to let the individual stay in this position until emergency help arrives.
Listen and follow instructions by operators or medics on the phone.
When calling emergency services, they will provide instructions on how to perform first aid for a drug overdose. Listen carefully and follow the instructions precisely to avoid worsening the condition. In some cases, they may ask you to administer Naloxone, if the individual has gone to rehab and has discharge prescriptions.
How to administer Naloxone:
Naloxone nasal spray: Pull off the yellow cap from the syringe. Pry off the red cap from the Naloxone tube. Grip the clear plastic wings of the spray on the tip, and screw the Naloxone onto the barrel of the syringe. Insert the white cone on the nose and give a firm push halfway to spray half of the Naloxone dosage into the nose. If there is no reaction within 2-5 minutes, spray the second dose.
Naloxone injectable: In some cases, quick administration of this drug is needed to reverse the effects of an opioid overdose. If the person is not breathing, give rescue breaths before injecting. Use a long needle syringe, and pop off the top vial of the IV Naloxone. Draw out 1cc of the drug as seen in the syringe. Pick an area where there is thick muscle mass, such as thighs, shoulder, or buttocks, and inject straight into the muscle. Resume rescue breathing, and wait for a response within 2-3 minutes. Give a second dose of 1cc when there is no response.
Naloxone saves lives.
Naloxone is an antagonist drug that helps reverse the absorption of opioids in the body. With the right dosage, it can help the patient regain consciousness and have stabilized vital organ function. Many would ask, “Can drugs kill you?” Simply put, yes–if they are given in highly toxic amounts. When a person is at risk with an overdose, it is best to have first aid knowledge in handy. Talk to a Intake Coordinator
Take The First Step Towards Recovery
Talk to a Intake Coordinator
What Puts One At Risk For Overdose?
Opioid overdose can happen to anyone who takes or abuses the drug, but there are several risk factors that increase the chance of it happening:
- People who have a history of opioid abuse: After a period of abstinence, people who previously suffered from opioid abuse may end up in relapse. At that point, they may have reduced tolerance for the drug which puts them at risk for an overdose. For example, those who may not understand what happens when you overdose on heroin may use the same dosage prior to their last use. Their bodies may have difficulties processing the drug, ending up in a dangerous overdose.
- People prescribed higher doses: Some cancer and chronic pain patients may be asked to take more than average doses of opioids. Even with drug tolerance, there is still a limit in the number of opioids that should be taken–a single mistake can lead to overdose.
- Household possession of opioids: Certain individuals may have a loved one taking opioids as prescriptions. Through curiosity or error, they end up taking opioids, resulting in an overdose.
- Co-occurring conditions: Anxiety, depression, and other psychological issues may put a person at risk for overdose, as those with co-occurring disorders may self-manage using opioids in excess.
Finding Addiction Rehab
Managing an opioid overdose is one thing, but it is only a symptom of a bigger problem–and that is opioid addiction. If you or a loved one is suffering from opioid abuse, there are various resources you can reach out to. Here is a simple guide in finding an opioid addiction rehab:
- Contact a high-quality addiction rehab center: Choose a trusted rehab center that has the right credentials, top-notch facilities, and a variety of treatment approaches. These characteristics ensure that quality service will be provided.
- Verify your insurance or settle other financial options: The next step is to verify your health insurance provider. Once you call a rehab center, they will guide you through the process of verifying your insurance if they provide coverage for opioid abuse treatment. Otherwise, they will also provide you with succinct advice on how to cover expenses for rehab.
- Prepare for rehab: Whether you decide to sign up for inpatient or outpatient rehab, there will be some preparations that need to be done. This may include endorsements to coworkers if you’re employed, or family members for other home responsibilities. You can refer to this guide about what to bring in rehab as well.
Don’t Be A Statistic: Recover From Overdose and Addiction
Statistics of accidental death due to overdose may sound unreal until it hits you or a loved one. Behind these numbers are real lives affected by opioid abuse. Don’t be a statistic–you can recover from opioid addiction.
Sunshine Behavioral Health strives to help people who are facing substance abuse, addiction, mental health disorders, or a combination of these conditions. It does this by providing compassionate care and evidence-based content that addresses health, treatment, and recovery.
Licensed medical professionals review material we publish on our site. The material is not a substitute for qualified medical diagnoses, treatment, or advice. It should not be used to replace the suggestions of your personal physician or other health care professionals.
Talk with one of our Treatment Specialists!
Call 24/7: 949-276-2886